U.S. doctors online nowAsk doctors free
A 44-year-old member asked:

What effects can having an imbalance in electrolytes have on your body?

2 doctor answers3 doctors weighed in
Dr. Adrian Baudy IV
Internal Medicine 13 years experience
Multiple: Depending on which electrolyte. Potassium: too low can cause cramping, too high can cause fatal heart arrhythmia. Sodium: too low confusion, seizure, brain herniation and death, too high lethargy, weakness, irritability, neuromuscular excitability. Those are the main ones, can also get calcium multiple symptoms with calcium fluctuations, but not consider a true electrolyte.
Dr. Jeremy Gitomer
30 years experience
Variable: There are many different electrolytes. Some symptoms; high potassium: weakness of the muscles, twitching of the muscles, heart rate slowing low potassium: weakness of the muscles high calcium: abdominal pain, nausea, vomiting, constipation, increased urine output, lethargy, confusion low calcium: twitchy muscles and cramping low sodium: confusion, weakness and lethargy. High phosphate: itching.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Related questions

A 41-year-old female asked:
2 doctor answers2 doctors weighed in
A 31-year-old male asked:
2 doctor answers2 doctors weighed in
A 37-year-old male asked:
2 doctor answers2 doctors weighed in
A 43-year-old male asked:
1 doctor answer1 doctor weighed in
Last updated Feb 19, 2015
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.